Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2019, 2:48 PM EDT for 6 counties in South Carolina. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2019, 2:48 PM EDT (18:48 UTC)
- Expired
- Apr 19, 2019, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chesterfield County, SC, Clarendon County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 2:54 PM EDT | TSTM WND DMG | 4 Wsw Bishopville, SC | REPORTED TREES DOWN ALONG I-20 NEAR THE 114 MILE MARKER. DAMAGE MAY BE ASSOCIATED WITH A POTENTIAL TORNADO. |
| Apr 19, 2:55 PM EDT | TSTM WND DMG | Bishopville, SC | PICTURE OF TREE DOWN ON A HOUSE IN BISHOPVILLE. REPORT SEND VIA SOCIAL MEDIA. |
| Apr 19, 2:55 PM EDT | TSTM WND DMG | Bishopville, SC | PICTURE OF TREE DOWN ON A HOUSE IN . REPORT SEND VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 10:44 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS52 KCAE 191848
SVRCAE
SCC025-027-055-057-061-085-191945-
/O.NEW.KCAE.SV.W.0024.190419T1848Z-190419T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
248 PM EDT Fri Apr 19 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lancaster County in central South Carolina...
Lee County in central South Carolina...
Chesterfield County in central South Carolina...
Northeastern Clarendon County in central South Carolina...
East central Sumter County in central South Carolina...
Eastern Kershaw County in central South Carolina...
* Until 345 PM EDT.
* At 248 PM EDT, severe thunderstorms were located along a line
extending from 10 miles northeast of McEntire Air Base to Mulberry
to 7 miles west of Kingstree, moving north at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Camden, Cheraw, Bishopville, Pageland, Chesterfield, Cheraw State
Park, Northeastern Technical College, Woods Bay State Park,
Cassatt, Elliott, Cheraw Municipal Airport, Lee State Park,
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Goodale State Park,
Mcbee, Jefferson, Lynchburg, Ruby and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.
A tornado watch remains in effect for the warned area. Conditions are
favorable for tornadoes to form.
&&
LAT...LON 3460 7981 3453 7983 3449 7990 3449 8005
3436 8029 3432 8024 3437 8018 3432 8017
3423 8011 3415 8015 3399 7989 3395 7998
3392 7997 3414 8028 3420 8060 3481 8039
3481 7994 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 1848Z 199DEG 57KT 3404 8069 3396 8034 3368 7995
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
007
WWUS52 KCAE 191924
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
324 PM EDT Fri Apr 19 2019
SCC027-055-061-085-191933-
/O.CAN.KCAE.SV.W.0024.000000T0000Z-190419T1945Z/
Lee SC-Clarendon SC-Sumter SC-Kershaw SC-
324 PM EDT Fri Apr 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR LEE...NORTHEASTERN
CLARENDON...EAST CENTRAL SUMTER AND EASTERN KERSHAW COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.
LAT...LON 3460 7981 3453 7983 3449 7990 3449 8005
3443 8015 3466 8044 3481 8039 3481 7994
3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 1923Z 199DEG 57KT 3456 8048 3448 8012 3420 7973
$$
SCC025-057-191945-
/O.CON.KCAE.SV.W.0024.000000T0000Z-190419T1945Z/
Lancaster SC-Chesterfield SC-
324 PM EDT Fri Apr 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN LANCASTER AND CHESTERFIELD COUNTIES...
At 323 PM EDT, severe thunderstorms were located along a line
extending from Mt Pisgah to 6 miles northwest of North Hartsville to
near Quinby, moving north at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Jefferson, Ruby, Patrick, Mount Croghan, Chesterfield Ruby
Middle School, Cheraw Fish Hatchery, Alligator Fire Station,
Middendorf, Bay Springs Fire Station, and Chesterfield Detention
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3460 7981 3453 7983 3449 7990 3449 8005
3443 8015 3466 8044 3481 8039 3481 7994
3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 1923Z 199DEG 57KT 3456 8048 3448 8012 3420 7973
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:35 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 19, 1:35 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
135 PM EDT Fri Apr 19 2019
.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving through Georgia, and will push across south
Carolina this evening. The squall line has moved through the
CSRA, and will continue east across the Midlands through the
afternoon. Strong instability and shear have contributed to an
enhanced risk for severe weather, especially as the line moves
into the eastern half of the Midlands. The squall line will
likely will be accompanied by increasing potential for damaging
wind gusts, and even brief tornadoes. The Storm Prediction
Center has issued a Tornado Watch through 6 PM. The threat for
severe weather will end this evening as the squall line moves
east of the area. However, showers with embedded thunderstorms
could remain possible through the night as the upper low moves
into the region.
A strong pressure gradient over the region will bring windy
conditions, and a Lake Wind Advisory is in effect through
midnight.
High temperatures have likely already been reached today, and
significant cloud cover will limit further heating. Temperatures
will fall overnight, with morning lows expected to be in the
upper 40s to low 50s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build over the region this weekend bringing
cooler and drier conditions. An upper low pulling away from the area
will provide cold air aloft especially across north and
northwest SC through Saturday. Diurnal heating and lingering
moisture may be enough for an isolated shower so have mention of
slight chance pops northwest areas. Breezy conditions will
persist through early Saturday evening before the pressure
gradient begins to relax. Below normal temperatures early in the
period, moderating Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF and GFS models forecast high pressure across the region
through Wednesday with temperatures continuing to warm each day.
This will keep dry conditions in place with mostly clear skies
through mid week. By Thursday, the GFS model hints at a positive
tilted trof moving into the region...the 19/00z ECMWF run shows this
as a stronger feature. Moisture will be questionable by mid week and
current forecast keeps pops just under the slight chance threshold.
Temperatures through the long term will be in the low to mid 80s.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites as showers and
thunderstorms move in ahead of a cold front. Gusty winds have
also developed and will continue through the end of the TAF
period.
A line of showers and thunderstorms has moved through AGS/DNL,
and will impact CAE/CUB and OGB through 21Z. Strong wind shear
will be associated with the front supporting a few organized
thunderstorms. There will be possibility of damaging winds, and
isolated hail and tornadoes, but at this time there is low
confidence that there will be any significant impact at the
terminals. Behind this initial band of convect, convergence
near the front and cooling aloft supports a continued shower
chance through at least this afternoon. Showers are also
possible again on Saturday, but not enough confidence in the
forecast coverage to include mention at this time.
May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the night. VFR conditions should return by Saturday
afternoon.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds will
continue into Saturday evening. The next chance for rain and
restrictions is Thursday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Apr 19, 4:22 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 422 AM EDT Fri Apr 19 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 200830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 422 AM EDT Fri Apr 19 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will cross the area today. Severe thunderstorms producing damaging wind gusts and isolated tornadoes are possible ahead of the front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 19, 1:48 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND DMG 10 SE LINCOLNTON 33.71N 82.34W
04/19/2019 LINCOLN GA LAW ENFORCEMENT
TREE DOWN ON POWER LINE - CHEROKEE COUNTRY
CLUB ROAD.
&&
DALocal storm report, Apr 19, 2:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND GST 2 S ORANGEBURG 33.46N 80.86W
04/19/2019 M60 MPH ORANGEBURG SC ASOS
PEAK WIND GUST OF 60 MPH AT ORANGEBURG
MUNICIPAL AIRPORT.
&&
RCLocal storm report, Apr 19, 2:18 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 3 NNE BROOKDALE 33.56N 80.82W
04/19/2019 ORANGEBURG SC LAW ENFORCEMENT
SCHP REPORTS TREES DOWN ON I26 FROM MILE
MARKERS 145-165.
&&
DALocal storm report, Apr 19, 2:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 3 SE COLUMBIA 33.97N 81.00W
04/19/2019 M52 MPH RICHLAND SC ASOS
PEAK WIND GUST OF 52 MPH AT JIM HAMILTON-LB
OWENS AIRPORT.
&&
RCLocal storm report, Apr 19, 2:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 WSW CAMERON 33.54N 80.75W
04/19/2019 ORANGEBURG SC TRAINED SPOTTER
TRAINED SPOTTER REPORTS HWY 33 BLOCKED DUE
TO FALLEN TREES 2.5 MILES WEST OF CALHOUN
COUNTY LINE. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Apr 19, 2:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 3 NE BOWMAN 33.38N 80.64W
04/19/2019 ORANGEBURG SC EMERGENCY MNGR
COUNTY EM REPORTS TREES DOWN ON ARISTA ROAD.
TIME ESTIMATED BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 12:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 55 min |
| Apr 19, 12:37 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 23 min |
| Apr 19, 1:17 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 58 min |
| Apr 19, 1:29 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Apr 19, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 53 min |
| Apr 19, 1:54 PM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Sumter | 36 min |
| Apr 19, 1:55 PM EDT | Tornado Warning | CAE | Fairfield, Newberry | 25 min |
| Apr 19, 2:20 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 40 min |
| Apr 19, 2:26 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg, Sumter | 34 min |
| Apr 19, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 57 min |
| Apr 19, 2:36 PM EDT | Tornado Warning | CAE | Kershaw, Lee, Sumter | 24 min |
| Apr 19, 2:55 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 16 min |
| Apr 19, 2:59 PM EDT | Special Weather Statement | CAE | McCormick | 46 min |
| Apr 19, 3:46 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 59 min |
| Apr 19, 4:40 PM EDT | Special Weather Statement | CAE | Edgefield, Newberry, Saluda | 50 min |
| Apr 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 36 min |
| Apr 19, 6:18 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 27 min |
| Apr 19, 6:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 56 min |
| Apr 19, 7:40 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 20 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.